Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 127, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2004, 10:28 PM CDT for Benson County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 10:28 PM CDT (03:28 UTC)
- Expired
- Aug 1, 2004, 11:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Benson County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 020328 SVRFGF NDC005-020415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1027 PM CDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1115 PM CDT. * AT 1022 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FILLMORE...OR ABOUT 57 MILES WEST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FILLMORE AT 1035 PM... BAKER AT 1040 PM... MADDOCK AT 1055 PM AND FLORA AT 1100 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4829 9982 4806 9983 4788 9955 4787 9905 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:55 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 1, 8:55 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 855 PM CDT SUN AUG 1 2004 .DISCUSSION... FORECAST CONCERN FOR OVERNIGHT WILL BE SEVERE THUNDERSTORM POTENTIAL. SURFACE FRONT BECOMING BETTER ORGANIZED AND WILL BE LOCATED FROM A DVL TO BIS LINE BY MIDNIGHT. CURRENT ONGOING THUNDERSTORM ACTIVITY ACROSS THE INTERNATIONAL BORDER ASSOCIATED WITH FRONT AND WEAK INSTABILITY (CAPES 1000-1500 J/KG) WILL CONTINUE TO PROPAGATE EASTWARD THOUGH THE NIGHT. FEEL THAT ANY SEVERE POTENTIAL ACROSS THE NORTH WILL DIMINISH WITH THE LOSS OF SOLAR...ALTHOUGH SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE NIGHT AS 500MB WAVE APPROACHES. THE BETTER CHANCE FOR SEVERE WEATHER LOOKS TO BE ACROSS THE SOUTHERN FORECAST AREA. 850MB WARM AIR ADVECTION WILL ALLOW SHOWALTERS OF -6 TO -8. THIS REGION WILL ALSO BE IN A FAVORABLE UPPER JET LOCATION WITH DECENT 250MB DIVERGENCE. SHEAR PROFILES ALSO REMAIN FAVORABLE FOR SEVERE WEATHER. THE CURRENT FORECAST HANDLES THE SITUATION WELL. WILL UPDATE ZFP AT 1000PM FOR WATCH HEADLINES...OTHERWISE CURRENT FORECAST REMAINS ON TRACK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GRAFENAUER
Hazardous weather outlook, Aug 1, 6:05 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 605 AM CDT SUN AUG 1 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011353- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 605 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING OVER THE AREA. THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE MODERATE RISK AREA. THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 35 min |
| Aug 2, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 45 min |
| Aug 2, 3:19 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 41 min |
| Aug 2, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.